Illinois, 2006

Damaging Winds in Illinois, August 18, 2006

August 18, 2006 · NWS ILX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 18, 6:54 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 18, 6:54 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
754 PM CDT FRI AUG 18 2006

.DISCUSSION...
WITH POSSIBLE SVR WX APPROACHING...WILL MAKE THIS BRIEF.  MAIN FRONT
STILL TO THE SOUTH OF THE FA...THOUGH REMNANTS OF SFC BOUNDARY FROM
TODAYS OUTFLOW STILL HAS A BIT OF A REFLECTION ON SATELLITE IMAGERY
AND ALSO IN THE SFC OBS...WELL NORTH OF SYNOPTIC FRONT.  MANY
BOUNDARIES TO PLAY WITH AS ONE OF TWO S/W MOVE OUT OF THE FA.  NEXT
S/W MOVING INTO NERN MO AND COLLIDING WITH BEST INSTABILITY PER LI
MAX IN MSAS DATA CENTERED OVER VERY WARM TEMPS LINGERING OVER KCOU.
SVR STORMS PRODUCING SOME GOOD WINDS OVER THE MISS RIVER VALLEY
ATM...WITH SMALL WATCH BOX ISSUED FOR LSX FA.  GOING FORECAST WILL
DO JUST FINE. NO UPDATES AT THIS TIME.

&&

.PREV DISCUSSION...
LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED
NEAR THE NEBRASKA/KANSAS BORDER. A NEARLY STATIONARY FRONT EXTENDED
EAST ALONG THE IOWA/MISSOURI BORDER AND THROUGH THE I-74 CORRIDOR OF
CENTRAL ILLINOIS AND INDIANA. ALOFT...A SHORT WAVE WAS LOCATED OVER
THE CENTRAL PLAINS...WITH A MORE VIGOROUS WAVE MOVING THROUGH THE
ROCKY MOUNTAINS ALONG THE U.S./CANADA BORDER. MAIN WEATHER CONCERNS
OVER THE NEXT FEW DAYS REVOLVE AROUND PRECIPITATION CHANCES/AMOUNTS
AS THESE TWO UPPER WAVES AND THE ASSOCIATED FRONTAL SYSTEMS MOVE
THROUGH THE REGION TONIGHT THROUGH SATURDAY NIGHT.

12Z MODELS IN REASONABLE OVERALL AGREEMENT...ESPECIALLY WITH RESPECT
TO PRECIPITATION CHANCES THROUGH SATURDAY NIGHT. THE GFS IS A WETTER
FOR A LONGER PERIOD OF TIME AND THIS SOLUTION IS QUESTIONABLE GIVEN
THE AMOUNT OF CONVECTIVE FEEDBACK THE MODEL IS EXHIBITING. GUIDANCE
TEMPERATURES CLOSE AND REASONABLE AS WELL...SO WILL NOT STRAY TOO
FAR.

SHORT TERM...TONIGHT THROUGH MONDAY...

TONIGHT...UPPER WAVE OVER THE CENTRAL PLAINS IS EXPECTED TO REACH
INDIANA/OHIO BY SATURDAY MORNING. THIS WAVE IS EXPECTED TO DEVELOP A
SURFACE LOW ALONG THE FRONTAL BOUNDARY THAT WILL TRACK EAST THROUGH
ILLINOIS. THE FORCING ASSOCIATED WITH THESE FEATURES AND THE VERY
MOIST AIRMASS IN PLACE ACROSS THE REGION WILL BRING A CONTINUED HIGH
CHANCE OF SHOWERS/STORMS THROUGH THE NIGHT...ESPECIALLY NORTH OF
I-70. THE MEAN FLOW WILL PARALLEL THE FRONT/MOISTURE AXIS FOR MUCH
OF THE THE NIGHT AND SUPPORT CONTINUED TRAINING OF PRECIPITATION.
PRECIPITABLE WATER VALUES IN THE MOISTURE AXIS ARE ABOVE 2 INCHES
AND THE SHOWERS/STORMS TODAY HAVE BEEN VERY EFFICIENT RAIN
PRODUCERS. WILL MENTION A HEAVY RAINFALL THREAT NORTH OF I-70 AND
INCLUDE MUCH OF EAST CENTRAL ILLINOIS IN A FLOOD WATCH (WERE A FEW
INCHES OF RAIN HAVE ALREADY FALLEN TODAY).

SATURDAY AND SATURDAY NIGHT...PLAINS SHORT WAVE AND ASSOCIATED
SURFACE LOW WILL BE TO OUR EAST BY EARLY SATURDAY AND ALLOW THE
FRONTAL BOUNDARY TO SAG TO THE SOUTH. HOWEVER...THE BOUNDARY WILL BE
SLOW TO DEPART. THE FRONT WILL GET A STRONGER PUSH BY LATE SATURDAY
NIGHT AS AN UPPER WAVE FROM THE ROCKIES ALONG THE U.S/CANADA BORDER
MOVES THROUGH THE GREAT LAKES REGION. PLAN TO MAINTAIN LOW
SHOWER/STORM CHANCES UNTIL THE FRONT DEPARTS...BUT THE BETTER
FORCING WILL STAY TO OUR NORTH AND BETTER INSTABILITY WILL STAY TO
OUR SOUTH.

SUNDAY THROUGH MONDAY...HIGH PRESSURE WILL START TO BUILD IN BY
SUNDAY AND LINGER THROUGH THE REMAINDER OF THE PERIOD. THE FLOW
ALOFT IS EXPECTED TO BE GENERALLY NEUTRAL FROM THE NORTHWEST. THIS
PATTERN AND A MUCH DRIER AIRMASS SHOULD SUPPORT BENIGN WEATHER.

LONG TERM...TUESDAY THROUGH FRIDAY...MODELS/ENSEMBLES GENERALLY
AGREE THAT WE WILL BE TRANSITIONING TO A RIDGE WEST/TROF EAST
PATTERN OVER NORTH AMERICA DURING THE PERIOD...BUT DIFFER QUITE A
BIT ON THE DETAILS. MOST OF THE MODELS SUPPORT KEEPING MORE OF THE
ENERGY TO OUR NORTH...WHICH WOULD NOT SUPPORT A SIGNIFICANT RISK OF
PRECIPITATION. THIS MODEST CONSENSUS AND THE TIMING DIFFERENCES IN
ANY DISCRETE WAVES SUPPORT KEEPING THE FORECAST DRY AT THIS TIME.
THIS EVOLVING PATTERN SUPPORTS TEMPERATURES AT OR SLIGHTLY BELOW
NORMAL THROUGH THE PERIOD.

&&

ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH...TONIGHT...DEWITT...PIATT...CHAMPAIGN...VERMILION...
CHRISTIAN...MACON...MOULTRIE...DOUGLAS...COLES...EDGAR...SHELBY...
CUMBERLAND...AND CLARK COUNTIES.

&&

HJS/BAK
Hazardous weather outlook, Aug 18, 10:39 AM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1139 AM CDT FRI AUG 18 2006

ILZ029-031-036>038-040>057-061>063-066>068-071>073-191645-
PEORIA-WOODFORD-FULTON-TAZEWELL-MCLEAN-SCHUYLER-MASON-LOGAN-
DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1139 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED OVER PARTS OF CENTRAL...EAST
CENTRAL...AND SOUTHEAST ILLINOIS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THE THUNDERSTORMS FROM MIDDLE AFTERNOON
THROUGH EARLY THIS EVENING MAY BE CAPABLE OF PRODUCING STRONG AND
DAMAGING WINDS. IN ADDITION...SOME LOCALIZED FLOODING WILL BE
POSSIBLE IN AREAS THAT EXPERIENCE REPEATED ROUNDS OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY
EVENING BEFORE A FRONTAL BOUNDARY SHIFTS SOUTH ACROSS THE AREA.
THIS WILL HELP PUSH THE THUNDERSTORM THREAT TO OUR SOUTH BY LATE
SATURDAY EVENING. AT THIS TIME...IT DOES NOT APPEAR ANY OF THE
THUNDERSTORMS WILL APPROACH SEVERE LIMITS DURING THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 9 PM.

ILZ027-028-030-191645-
KNOX-STARK-MARSHALL-
1139 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED OVER PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS TODAY AND TONIGHT. NO SEVERE THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT...HOWEVER SOME OF THE STRONGER STORMS WILL PRODUCE
VERY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME ALONG WITH
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY
EVENING BEFORE A FRONTAL BOUNDARY SHIFTS SOUTH ACROSS THE AREA.
THIS WILL HELP PUSH THE THUNDERSTORM THREAT TO OUR SOUTH BY LATE
SATURDAY EVENING. AT THIS TIME...IT DOES NOT APPEAR ANY OF THE
THUNDERSTORMS WILL APPROACH SEVERE LIMITS DURING THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BARKER

The radar

The Lincoln radar (KILX), 72 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
August 18, 8:20 PM CST
Where
Sangamon County, 3 mi W of New Berlin
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.717, -89.967

Small tree limbs were blown across Interstate 72 along the Morgan/Sangamon county line.

Thunderstorm Wind, Morgan

When
August 18, 8:20 PM CST
Where
Morgan County, 3 mi E of Alexander
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.717, -89.983

Small tree limbs were blown across Interstate 72 along the Morgan/Sangamon county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530243, 5530244.